Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 30, NWS Phoenix, AZ

July 30, 2018Gila County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 30, 2018, 5:33 PM MST for Gila County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2018, 5:33 PM MST (00:33 UTC)
Expired
Jul 30, 2018, 8:15 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 76 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2018-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2018-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1123 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
2603 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

971 
WGUS55 KPSR 310033
FFWPSR
AZC007-310330-
/O.NEW.KPSR.FF.W.0030.180731T0033Z-180731T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
533 PM MST MON JUL 30 2018

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...

* Until 830 PM MST.

* At 530 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Claypool and Highway 188 north of Claypool. Tinhorn Wash has 
  received close to 2 inches of rain within the past 2 hours. 
  Tinhorn wash drains east and has the potential to impact Highway 
  188.

* This includes the following highways...
  AZ Route 188 between mile markers 214 and 232.

LAT...LON 3358 11082 3347 11077 3342 11076 3337 11098
      3347 11103 3359 11102

$$

MS
2 follow-up statements
601 
WGUS75 KPSR 310142
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
642 PM MST MON JUL 30 2018

AZC007-310330-
/O.CON.KPSR.FF.W.0030.000000T0000Z-180731T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
642 PM MST MON JUL 30 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MST FOR
GILA COUNTY...

At 641 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain have moved away from the warned area.  Flash flooding is 
however still a risk due to runoff from prior heavy rainfall over 
Tinhorn Wash and points to the north of Claypool.

Some locations that will experience flooding include...
Claypool and AZ Route 188 just north of Claypool.

This includes the following highways... AZ Route 188 between mile 
markers 214 and 232.

LAT...LON 3358 11082 3347 11077 3342 11076 3337 11098
      3347 11103 3359 11102

$$

MS
687 
WGUS75 KPSR 310315
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
815 PM MST MON JUL 30 2018

AZC007-310325-
/O.CAN.KPSR.FF.W.0030.000000T0000Z-180731T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
815 PM MST MON JUL 30 2018

...THE FLASH FLOOD WARNING FOR GILA COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3358 11082 3347 11077 3342 11076 3337 11098
      3347 11103 3359 11102

$$

MS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:00 PM MST, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 30, 3:00 PM MST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
300 PM MST Mon Jul 30 2018

.UPDATE...
Updated Aviation section.

&&

.SYNOPSIS...
The Monsoon High will predominate across the Desert Southwest
through early next week, resulting in temperatures a few degrees
above normal. Storms will be most favored across the higher terrain
east of Phoenix, though there will be a slight chance of
thunderstorms across south-central Arizona each day.

&&

.DISCUSSION...
Today: It looks like clouds were able to clear out early enough
this morning to provide us with sufficient day time heating today.
The upper-level ridge continues to meander near southern Nevada,
providing us with another day of mid-level easterlies. Sufficient
moisture continues to exist across the southern half of the state
with PWs ranging from 1 to 2 inches and the greatest moisture
existing from Maricopa county westward into southeast California.
Currently, scattered storms have already started to develop over
the higher terrain of Gila county, with some isolated stronger
storms apparent on radar. According to the SPC mesoanalysis page,
CAPE values in this region range from 1000 to 2500 J/kg with very
little CIN. In addition, DCAPE values in this same region are
around 1000 to 1300, so stronger storms that develop will have the
potential to produce strong downdrafts. With the steering flowing
being out of the east-northeast, expect activity to continue to
push westward, with most CAMs indicating an outflow boundary
pushing across the western portion of our forecast area, starting
in Gila county around 22Z/23, then pushing through the PHX metro
somewhere between 00Z to 03Z, then exiting Maricopa county
somewhere between 04Z and 05Z. Some of these models also
continue to indicate that the outflow boundary could even push
further westward into La Paz and Yuma county and potentially as
far west as southeast California. So the main question is, will
these outflows be strong enough to generate additional storms over
the lower deserts? The forecast soundings for PHX, show up to
2000 J/kg of CAPE, however there is a pretty moderate cap so it
would take a strong outflow boundary to trigger additional storms
across the lower deserts. Most CAMs remain pretty optimistic today
and do have thunderstorms over the Phoenix metro, so it's not
completely out of the question today and chances definitely look
better than yesterday.

Tuesday-Monday:
Little change in the pattern is anticipated as the aforementioned
Monsoon High persists and meanders across the Desert Southwest.
This will generally result in temperatures a few degrees above
normal and well below records. Latest NAEFS percentiles indicate
low-level mixing ratios near climatology, which will generally
favor the Mogollon Rim and higher terrain for storm activity.
However, it is possible that scattered thunderstorms will
materialize across central Arizona one or two days this week,
despite the PoPs near Climo.

Latest operational GFS and ECMWF depict a well-defined inverted
trough approaching the region late in the weekend or early next
week. This will likely enhance the threat for precipitation along
with other monsoon hazards including strong winds and blowing
dust.

&&

.AVIATION...

South-Central Arizona including KPHX, KIWA, and KSDL:

Strong storms over Gila County will approach metro Phoenix as the
afternoon progresses. Expect outflow winds from those storms to
reach the Valley floor this evening (favoring easterly component).
Anticipate isolated storms will reach the Valley floor but likely
will stay outside of the 101 Freeway loop. Anticipate active
conditions over southeast Arizona late evening and overnight with
some debris showers possible over south-central AZ. Otherwise,
apart from outflow winds, westerly directions will prevail through
the afternoon and evening.

Southeast California/Southwest Arizona including KIPL and KBLH:

Anticipate storm potential in this area to be limited to La Paz
County though outflow winds may also spread into eastern Riverside
and northern Yuma County. Apart from outflows, winds will favor
typical diurnal patterns.

Aviation Discussion not updated for amended TAFs.

&&

FIRE WEATHER...

Thursday through Monday:

Anticipate a familiar Monsoon weather pattern this week with storm
activity occurring mainly over the higher terrain of Arizona with
only slight chances over the lower deserts. Storm chances depart
from southeast California and southwest AZ on Friday through
Monday as atmospheric moisture content aloft declines somewhat.
Otherwise, minimum humidities will remain above 15% on the lower
deserts (upper teens to mid 20s; mid 20s to mid 30s higher
terrain). Overnight recovery will remain good. Apart from
thunderstorms, winds will be light except for typical afternoon
and evening breeziness.

&&

.SPOTTER INFORMATION STATEMENT...
Skywarn amateur radio Nets may need to be activated for this
afternoon and evening. Spotters should follow standard reporting
procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Hernandez
AVIATION...AJ
FIRE WEATHER...AJ

In the hours before

Special weather statement, Jul 30, 3:22 PM MST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
322 PM MST MON JUL 30 2018

AZZ560-563-302300-
Southeast Gila County AZ-San Carlos AZ-
322 PM MST MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 400 PM MST...

At 321 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Hilltop to 14 miles east
of San Carlos. Movement was southwest at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
San Carlos, Sawmill, Hilltop and Peridot.

This includes the following highways...
US Highway 60 between mile markers 263 and 287.
AZ Route 70 between mile markers 266 and 271.

LAT...LON 3343 11030 3344 11032 3340 11035 3340 11041
      3339 11042 3339 11044 3327 11045 3326 11051
      3359 11074 3377 11050 3345 11023
TIME...MOT...LOC 2221Z 057DEG 28KT 3369 11051 3334 11021

Wilson
Special weather statement, Jul 30, 3:57 PM MST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
357 PM MST MON JUL 30 2018

AZZ558-560-563-302345-
Southeast Gila County AZ-San Carlos AZ-
Pinal/Superstition Mountains AZ-
357 PM MST MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 445 PM MST...

At 357 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles north of San Carlos, or 17 miles east of Globe, moving
southwest at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
San Carlos and Cutter.

This includes the following highways...
AZ Route 70 between mile markers 256 and 271.
AZ Route 77 near mile marker 168.

LAT...LON 3340 11035 3340 11041 3339 11042 3338 11045
      3329 11046 3320 11040 3320 11047 3333 11074
      3355 11057 3348 11034
TIME...MOT...LOC 2257Z 023DEG 19KT 3345 11048

Wilson
Special weather statement, Jul 30, 4:12 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
412 PM MST MON JUL 30 2018

AZZ547-556>558-562-563-310000-
Southeast Gila County AZ-Tonto Basin AZ-Mazatzal Mountains AZ-
Globe/Miami AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
412 PM MST MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 500 PM MST...

At 412 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Jakes Corner to near Claypool.
Movement was southwest at 10 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Roosevelt, Roosevelt Dam, Punkin Center, Tonto Basin and Tonto
National Monument.

This includes AZ Route 188 between mile markers 220 and 267.

LAT...LON 3391 11128 3380 11115 3376 11099 3374 11096
      3364 11092 3366 11089 3352 11079 3336 11099
      3393 11141 3394 11134
TIME...MOT...LOC 2312Z 058DEG 9KT 3396 11115 3349 11088

Wilson

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:42 PM MSTSpecial Weather StatementPSR48 min
Jul 30, 6:13 PM MSTSpecial Weather StatementPSR47 min
Jul 30, 6:16 PM MSTSevere Thunderstorm WarningPSRMaricopa29 min
Jul 30, 6:20 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal40 min
Jul 30, 6:26 PM MSTSpecial Weather StatementPSR49 min
Jul 30, 6:35 PM MSTSpecial Weather StatementPSRPinal40 min
Jul 30, 6:48 PM MSTSpecial Weather StatementPSR42 min
Jul 30, 6:57 PM MSTDust Storm WarningPSRMaricopa, Pinal48 min
Jul 30, 7:08 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal52 min
Jul 30, 7:12 PM MSTSevere Thunderstorm WarningPSRMaricopa33 min
Jul 30, 7:23 PM MSTSevere Thunderstorm WarningPSRMaricopa52 min
Jul 30, 7:24 PM MSTFlash Flood WarningPSRMaricopa3 hr
Jul 30, 7:30 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal60 min
Jul 30, 7:40 PM MSTFlash Flood WarningPSRMaricopa, Pinal3 hr
Jul 30, 7:46 PM MSTSevere Thunderstorm WarningPSRMaricopa44 min
Jul 30, 8:10 PM MSTDust Storm WarningPSRMaricopa, Pinal65 min
Jul 30, 8:21 PM MSTSpecial Weather StatementPSR39 min
Jul 30, 8:25 PM MSTDust Storm WarningPSRMaricopa, Pinal65 min
Jul 30, 8:39 PM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Jul 30, 8:58 PM MSTFlash Flood WarningPSRMaricopa2 hr
Jul 30, 9:15 PM MSTDust Storm AdvisoryPSRLa Paz, Maricopa, Yuma60 min
Jul 30, 9:33 PM MSTFlash Flood WarningPSRMaricopa117 min
Jul 30, 10:07 PM MSTDust Storm AdvisoryPSRLa Paz, Yuma38 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.